Cycloserine Induced-Psychosis in a 22-Year Old Male Pharmacy Student: A Case Report
American Journal of Psychiatry and Neuroscience
Volume 4, Issue 1, January 2016, Pages: 1-4
Received: Dec. 24, 2015; Accepted: Jan. 13, 2016; Published: Jan. 31, 2016
Views 3018      Downloads 88
Authors
Nkporbu Aborlo Kennedy, Department of Neuropsychiatry, Both University of Port Harcourt Teaching Hospital, Port Harcourt, Nigeria
Ayodeji Oluwaseun, Department of Neuropsychiatry, Both University of Port Harcourt Teaching Hospital, Port Harcourt, Nigeria
Alasia Datonye Denis, Department of Internal Medicine, Both University of Port Harcourt Teaching Hospital, Port Harcourt, Nigeria
Stanley Princewill Chukwuemeka, Department of Neuropsychiatry, Both University of Port Harcourt Teaching Hospital, Port Harcourt, Nigeria
Article Tools
Follow on us
Abstract
This is case of cycloserine induced-psychosis in a 22-year old male patient on treatment for multi-drugs resistant tuberculosis (MDRTB) at the Aluu MDRTB centre of UPTH. Tuberculosis is a chronic respiratory infection caused by mycobacterium tuberculosis. Cycloserine is a Category IV antimycobacterial agent used for the treatment of resistant tuberculosis. The overall clinical scenerio forms this case report. The aim of this report was to highlight a case of cycloserine induced-psychosis in a 22-year old male patient on treatment for drug resistant tuberculosis at the Aluu MDRTB centre of UPTH and to further point to the fact that it is reversible. The case report of the patient was retrieved and reviewed together with relevant literatures. A 22-year old male patient who was diagnosed of tuberculosis in December, 2013 andrediagnosed as multidrug resistant tuberculosis about 6 months ago. He was admitted as a referral into the MDRTBcentre at Aluu5 months following the later and commenced on a course of Category IV anti TB regimen including cycloserine at a dose of 75 Omg dly. There was no history of use of psychoactive substances and no family history of mental illnesses. His body weight as at the time of the report was 47 kg. Routine and other investigations including full blood count with differencials, electrolyte, urea and creatinine and urinalysis, thyroid function test done were all within normal ranges. Retroviral screening test was seronegative. Within 1week of commencing the antituberculosis regimen, patient began to manifest a range of psychotic features unusual abnormal behaviours characterized by irrational talks, seeing of strange images unseen by others in clear conscious. After detailed evaluation and with high index of suspicion, a diagnosis of cycloserine-induced psychosis was entertained. The psychiatrist recommended that the cycloerinebe withheld and patient was commenced on low dose atypical antipsychotic agent. Within 48hours, symptoms began to resolve and within 72 hours there was marked improvement particularly in the psychotic symptoms. A good number of medications like cycloserine have been known to induce psychosis. Clinicians should always apply caution particularly in dosage and assess patients fitness for these group of medications. This will help to prevent precipitation of psychiatric adverse symptoms and guarantee the patient optimal care.
Keywords
Cycloserine, Psychosis, MDRTB, UPTH
To cite this article
Nkporbu Aborlo Kennedy, Ayodeji Oluwaseun, Alasia Datonye Denis, Stanley Princewill Chukwuemeka, Cycloserine Induced-Psychosis in a 22-Year Old Male Pharmacy Student: A Case Report, American Journal of Psychiatry and Neuroscience. Vol. 4, No. 1, 2016, pp. 1-4. doi: 10.11648/j.ajpn.20160401.11
Copyright
Copyright © 2016 Authors retain the copyright of this article.
This article is an open access article distributed under the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0/) which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
References
[1]
S. S. Shin, A. D. Pasechnikov, I. Y. Gelmanova, G. G. Peremitin, A. K. Strelis, S. Mishustin, Adverse reactions among patients being treated for MDR-TB in Tomsk, Russia, Int. J. Tuberc. Lung Dis. 11 (2007) 1314–1320.
[2]
D. Yee, C. Valiquette, M. Pelletier, I. Parisien, I. Rocher, D. Menzies, Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis, Am. J. Respir. Crit. Care Med. 167 (2003) 1472–1477.
[3]
L. P. Ormerod, N. Horsfield, Frequency and type of reactions to antituberculosis drugs: observations in routine treatment, Tuber. Lung Dis. 77 (1996) 37–42.
[4]
Vega P, Sweetland A, Acha J, Castillo H, Guerra D, Smith Fawzi MC, et al. Psychiatric issues in the management of patients with multidrug-resistant tuberculosis. Int J Tuberc Lung Dis. 2004; 8: 749–59.
[5]
Coyne KM, Pozniaka AL, Lamordeb M & Boffito M 2009. ‘Pharmacology of second-line antituberculosis drugs and potential for interactions with antiretroviral agents’. AIDS, vol. 23, no. 4, pp. 437–446.
[6]
E. Rouaud, J. M. Billard, D-Cycloserine facilitates synaptic plasticity but impairs glutamatergic neurotransmission in rat hippocampal slices, Br. J. Pharmacol. 140 (2003) 1051–1056.
[7]
T. Torun, G. Gungor, I. Ozmen, Side effects associated with the treatment of multidrug-resistant tuberculosis, Int. J. Tuberc. Lung Dis. 9 (2005) 1373–1377.
[8]
P. Baghaei, P. Tabarsi, D. Dorriz, M. Marjani, M. Shamaei, M. V. Pooramiri, Adverse effects of multidrug-resistant tuberculosis treatment with a standardized regimen: a report from Iran, Am. J. Ther. 18 (2011) 29–34.
[9]
Sarkar S, Sood M. A patient of multidrug-resistant tuberculosis on category IV treatment regimen presenting with psychosis. Natl Med J India. 2011; 24: 244–5.
[10]
J. R. Maldonado, Pathoetiological model of delirium: a comprehensive understanding of the neurobiology of delirium and an evidence-based approach to prevention and treatment, Crit. Care Clin. 24 (2008) 789–856.
[11]
M. L. Gunther, A. Morandi, E. W. Ely, Pathophysiology of deliriumin the intensive care unit, Crit. Care Clin. 24 (2008) 45–65.
[12]
A. Pachi, D. Bratis, G. Moussas, A. Tselebis, Psychiatricmorbidity and other factors affecting treatment adherence in pulmonary tuberculosis patients, Tuberc. Res. Treat. Epub2013, Apr 15.
[13]
A. Sharma, S. Malhotra, S. Grover, S. K. Jindal, Incidence, prevalence, risk factor and outcome of delirium in intensive care unit: a study fromIndia, Gen. Hosp. Psychiatry 34 (2012) 639–646.
[14]
Arbex MA, Varella, M. C. L, SiqueiraHR, Mello, F. A. F 2010. ‘Antituberculosis drugs: Drug interactions, adverse effects, and use in special situations. Part 2: Second-line drugs’. Brasilian Respiratory journal, vol. 36, no. 5, pp. 641-656.
[15]
Overall JE, Gorham DR. The brief psychiatric rating scale. Psychol Rep. 1962; 10: 799–812.
[16]
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981; 30: 239–45.
[17]
Emmett MR, Mick SJ, Cler JA, Rao TS, Iyengar S, Wood PL. Actions of D-cycloserine at the N-methyl-D- aspartate-associated glycine receptor site in vivo. Neuropharmacology. 1991; 30: 1167–71.
[18]
Van BerckelBN, Lipsch C, Gispen-de Wied C, Wynne HJ, Blankenstein MA, van ReeJM, et al. The partial NMDA agonist D-cycloserine stimulates LH secretion in healthy volunteers. Psychopharmacology (Berl) 1998; 138: 190–7.
[19]
Wilhelm S, Buhlmann U, Tolin DF, Meunier SA, Pearlson GD, Reese HE, et al. Augmentation of behavior therapy with D-cycloserine for obsessive-compulsive disorder. Am J Psychiatry. 2008; 165: 335–41.
[20]
Sanacora G, Zarate CA, Krystal JH, Manji HK. Targeting the glutamatergic system to develop novel, improved therapeutics for mood disorders. Nat Rev Drug Discov. 2008; 7: 426–37.
[21]
Stewart SE, Jenike EA, Hezel DM, Stack DE, Dodman NH, Shuster L, et al. A single-blinded case-control study of memantine in severe obsessive-compulsive disorder. J Clin Psychopharmacol. 2010; 30: 34–9.
ADDRESS
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
U.S.A.
Tel: (001)347-983-5186